Kansas, 2010

Flash Flooding and Damaging Winds in Kansas, September 15 to 16, 2010

September 15 to 16, 2010 · NWS SGF · 9 events in 3 counties and zones

Thunderstorms moved through southeast Kansas producing flooding across the region. Additional strong to severe thunderstorms produced wind damage from near Pittsburg to Baxter Springs during the evening hours as the storms moved into Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms moved through southeast Kansas producing flooding across the region. Additional strong to severe thunderstorms produced wind damage from near Pittsburg to Baxter Springs during the evening hours as the storms moved into Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 15, 5:04 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 15, 5:04 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 AM CDT WED SEP 15 2010

.DISCUSSION...

TOUGH FORECAST OVER THE NEXT 24 HOURS REGARDING CONVECTIVE AND
SEVERE POTENTIAL. WHILE CONFIDENCE IS FAIRLY HIGH FROM A SYNOPTIC
SCALE STANDPOINT...THE MESOSCALE IS A MUCH DIFFERENT STORY. WITH
THE MESOSCALE PLAYING A MUCH BIGGER ROLE IN CONVECTIVE LONGEVITY
AND SEVERE POTENTIAL THROUGH TONIGHT...FINE TUNING WILL LIKELY
BE NEEDED TO THE SHORT TERM FORECAST.

CURRENTLY...AN MCS HAS DEVELOPED AND IS PUSHING EAST ACROSS NORTH
CENTRAL KANSAS. ADDITIONAL SCATTERED CONVECTION HAS RECENTLY
DEVELOP AND EXTENDS SOUTHEAST FROM THE MCS INTO NORTHEAST
OKLAHOMA. THIS ACTIVITY IS BEING FUELED BY STRONG ISENTROPIC
UPGLIDE/MOISTURE CONVERGENCE.

THE TRACK OF THE MCS WILL PLAY A HUGE ROLE IN SEVERE POTENTIAL
TODAY. FIRST OFF...MODELS SEEM TOO SLOW AND TOO FAR NORTH WITH THE
TRACK GIVEN ENVIRONMENTAL WINDS/CORFIDI VECTORS. CURRENT THINKING
IS THIS MCS WILL TRACK INTO EASTERN KANSAS AND WEST CENTRAL
MISSOURI BY MID MORNING. MEANWHILE...EXPECT SCATTERED ACTIVITY TO
CONTINUE AND SHIFT EAST INTO SOUTHEAST KANSAS AND WESTERN MISSOURI
THIS MORNING AS THAT AREA OF MOISTURE CONVERGENCE SHIFTS EAST.

THE EXACT TIMING OF THE MCS AND COVERAGE OF SCATTERED ACTIVITY
WILL BE CRITICAL FOR INSTABILITY AND CAP STRENGTH. IF THE MCS IS
LATER TO ARRIVE...IT IS QUITE POSSIBLE IT MAY BECOME SURFACE BASED
AND SWEEP THROUGH THE OZARKS THIS AFTERNOON. ON THE OTHER
HAND...ELEVATED CONVECTION AHEAD OF THE MCS AND A QUICKER ARRIVAL
WOULD LEAD TO LESS INSTABILITY AND A WEAKENING TREND. AM CURRENTLY
LEANING TOWARDS THE SECOND SCENARIO WITH THE MCS WEAKENING AS IT
PUSHES INTO THE EASTERN OZARKS.

LATER TODAY AND TONIGHT...WE WILL THEN SEE A FRONT PUSH INTO THE
REGION AS SHORT WAVE ENERGY MOVES EAST ACROSS THE CORN BELT.
ADDITIONAL THUNDERSTORMS WILL ERUPT ALONG THE FRONT THIS
AFTERNOON FROM NORTHWEST MISSOURI INTO EASTERN KANSAS. THIS MAY
INITIALLY START AS SUPERCELLS BEFORE LINEAR FORCING TAKES OVER.
SHOULD THEN SEE A LINE OR BROKEN LINE OF STORMS CROSS THE REGION
TONIGHT. HAVE BUMPED POPS UP INTO THE LIKELY RANGE OVER MOST
AREAS. WITH ALL OF THE UNCERTAINTY...WENT WITH A CONSENSUS MODEL
APPROACH TO TEMPERATURES.

SEVERE POTENTIAL TODAY AND TONIGHT WILL BE HIGHLY DEPENDENT ON
WHAT HAPPENS THIS MORNING. THAT MCS IS CURRENTLY SHOWING SOME
FORWARD PROPAGATING SIGNATURES. INSTABILITY AND WIND FIELDS ARE
BORDER LINE ON WHETHER OR NOT THAT TREND WILL CONTINUE INTO EARLY
THIS MORNING. IF IT CAN...THERE WOULD BE A SEVERE WIND THREAT OVER
SOUTHEAST KANSAS AND WESTERN MISSOURI THIS MORNING. IF THAT FIRST
MCS CAN THEN TAKE ROOT IN THE BOUNDARY LAYER LATER THIS MORNING
AND THIS AFTERNOON...THERE WOULD BE A SEVERE WIND THREAT FURTHER
TO THE EAST.

THE AMOUNT OF RECOVERY BEHIND THE MCS WILL THEN BECOME A PRIMARY
CONCERN. IF AREAS OF SOUTHEAST KANSAS AND WESTERN MISSOURI CAN GET
SOME GOOD BREAKS IN THE CLOUDS...WIND SHEAR WILL BE SUPPORTIVE OF
SEVERE STORMS LATE THIS AFTERNOON AND THIS EVENING. THE MAIN
SEVERE THREAT WOULD BE STRAIGHT LINE WINDS...HOWEVER THERE WOULD
BE A LARGE HAIL AND ISOLATED TORNADO THREAT WITH ANY REMAINING
SUPERCELLS. WILL ALSO HAVE TO WATCH FOR SPIN-UPS WITH ANY SQUALL
LINE/BOUNDARY INTERACTIONS. THE SEVERE THREAT WOULD TEND TO
DIMINISH THE FURTHER EAST YOU GO INTO THE OZARKS. IF SUFFICIENT
RECOVERY DOES NOT TAKE PLACE...A WEAKER FORCED LINE OF CONVECTION
WOULD LIKELY RESULT...WITH MAINLY A SUB-SEVERE WIND THREAT. NOT TO
BE LOST IN THIS DISCUSSION IS THE THREAT FOR FLASH FLOODING.
CONSIDERED A FLASH FLOOD WATCH...BUT CONFIDENCE IS JUST TOO LOW IN
TIMING AND PLACEMENT OF CONVECTION. THIS WILL BE SOMETHING FOR THE
DAY SHIFT TO AGAIN PONDER.

THE FRONT SHOULD THEN CLEAR THE AREA BY MID MORNING ON THURSDAY.
COULD SEE A LEFT OVER SHOWER OR STORM ACROSS SOUTH CENTRAL
MISSOURI...BUT MOST AREAS SHOULD REMAIN DRY. HAVE THEN MAINTAINED
A DRY FORECAST FOR NOW INTO EARLY NEXT WEEK. MEDIUM RANGE MODELS
DO DROP A FRONT INTO NORTHERN MISSOURI EARLY THIS WEEKEND. NOT
SEEING MUCH LARGE SCALE SUPPORT TO SEND THE FRONT ANY FURTHER
SOUTH.

SCHAUMANN

&&

.AVIATION...

FOR THE 12Z TAFS...

CHALLENGING AND COMPLEX FORECAST TODAY FOR ALL THREE TERMINALS.
ONGOING CLUSTER OF STRONG THUNDERSTORMS OVER EAST CENTRAL KANSAS
WILL CONTINUE TO PUSH SOUTHEAST THIS MORNING...LIKELY IMPACTING
KJLN BY MID MORNING. FOR KSGF AND KBBG...EFFECTS OF THIS INITIAL
TSRA COMPLEX ARE MUCH MORE IN QUESTION...SO HAVE ONLY INDICATED
VCTS AT THIS TIME.

OTHER CONCERN THIS MORNING IS VARIABLE CIGS AND VIS THIS MORNING
AT KBBG. CIG/VIS HAVE BEEN JUMPING AROUND BETWEEN MVFR AND VLIFR
EARLY THIS MORNING...AND BELIEVE THAT LOCAL TERRAIN EFFECTS LIKELY
PLAYING A BIG ROLE IN THIS CASE. ONCE SUNRISE TAKES PLACE AND SOME
SURFACE MIXING IS ABLE TO TAKE PLACE...SHOULD SEE VARIABLE CIG/VIS
COME UP TO MVFR AND EVENTUALLY VFR.

LATER THIS AFTERNOON AND INTO THIS EVENING...TSRA LIKELY TO
DEVELOP ALONG/AHEAD OF AN APPROACHING FRONTAL BOUNDARY AND AFFECT
THE TERMINALS. TIMING AND EXTENT OF THIS CONVECTION REMAINS VERY
UNCERTAIN AT THIS POINT...SO HAVE MAINTAINED VCTS/CB MENTION FOR
THIS AFTERNOON AND EVENING...AND LATER SHIFTS SHOULD BE ABLE TO
AMEND GOING TAFS FOR MORE DETAIL ONCE CONVECTIVE SCENARIO BECOMES
MORE CLEAR.

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 15, 4:04 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 AM CDT WED SEP 15 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
504 AM CDT WED SEP 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

THE FOG RISK IS LIMITED.
THE THUNDERSTORM WIND RISK IS ELEVATED FOR GUSTS GREATER THAN
60 MPH.
THE HAIL RISK IS ELEVATED FOR HAIL LARGER THAN THE SIZE OF
QUARTERS.
THE TORNADO RISK IS LIMITED.
THE FLOODING RISK IS LIMITED.
THE LIGHTNING RISK IS ELEVATED.

DISCUSSION...

PATCHY FOG WITH VISIBILITIES OF LESS THAN A MILE WILL REMAIN
POSSIBLE EARLY THIS MORNING ACROSS SOUTH CENTRAL MISSOURI.

A FEW THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING ACROSS
EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. THE MAIN THREAT
FROM THESE STORMS WILL BE BRIEF HEAVY RAINFALL AND OCCASIONAL
LIGHTNING STRIKES.

A LINE OF THUNDERSTORMS IS THEN EXPECTED TO MOVE INTO SOUTHEAST
KANSAS AND FAR WESTERN MISSOURI BY MID MORNING. WIND GUSTS TO 60
MPH...FREQUENT LIGHTNING STRIKES...AND HEAVY RAINFALL WILL ALL BE
POSSIBLE WITH THESE STORMS. AT THIS TIME...IT APPEARS THAT THESE
STORMS WILL WEAKEN AS THEY SHIFT TO THE SOUTHEAST ACROSS THE
OZARKS LATE THIS MORNING AND EARLY THIS AFTERNOON. HOWEVER...THERE
IS AT LEAST SOME POTENTIAL FOR THESE STORMS TO REINTENSIFY IF THE
ATMOSPHERE CAN BECOME UNSTABLE AHEAD OF THIS LINE OF STORMS. IF
THIS OCCURS...THERE WOULD BE A THREAT FOR DAMAGING STRAIGHT LINE
WINDS INTO CENTRAL MISSOURI.

ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG A COLD FRONT FROM NORTHWEST MISSOURI INTO EASTERN
KANSAS. IF THE ATMOSPHERE CAN AGAIN BECOME UNSTABLE BEHIND THE
MORNING STORMS...ENOUGH WIND SHEAR WILL BE PRESENT FOR SEVERE
THUNDERSTORMS. THERE WILL INITIALLY BE A THREAT FOR HAIL LARGER THAN
QUARTERS AND ISOLATED TORNADOES NORTH OF A PITTSBURG KANSAS TO
OSAGE BEACH LINE LATE THIS AFTERNOON AND EARLY THIS EVENING.
HOWEVER...THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS IN
EXCESS OF 60 MPH AS THESE STORMS SHOULD QUICKLY FORM INTO A BROKEN
LINE. THESE STORMS WILL THEN MOVE SOUTHEAST ACROSS THE OUTLOOK
AREA OVERNIGHT...WITH A THREAT FOR WINDS TO 60 MPH AND PERHAPS
SOME LARGE HAIL.

THERE WILL ALSO BE A THREAT FOR HEAVY RAINFALL THROUGH
TONIGHT...ESPECIALLY NORTH OF A NEOSHO TO SPRINGFIELD TO ROUND
SPRING LINE. FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN THOSE
AREAS THAT RECEIVE MULTIPLE ROUNDS OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS FAR SOUTHERN
MISSOURI EARLY THURSDAY MORNING...HOWEVER NO SEVERE STORMS ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING...MAINLY ALONG AND
WEST OF THE HIGHWAY 71 CORRIDOR. SPOTTER ACTIVATION MAY THEN BE
NEEDED LATE THIS AFTERNOON AND THIS EVENING NORTH OF AN ANDERSON
TO OZARK TO SALEM LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The Pleasant Hill radar (KEAX), 115 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Bourbon

When
September 15, 9:00 AM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.840, -94.710

Lightning struck the Bourbon County Courthouse which caused damage to the roof. There was also significant damage to electronics and computers inside the courthouse.

Flash Flood, Bourbon

When
September 15, 10:16 AM CST to 3:51 PM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott to 0.72 mi WNW of Ft Scott
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.840, -94.710

Numerous city streets were reported to have six to twelve inches of flowing water over them.

Thunderstorm Wind, Cherokee

When
September 15, 8:07 PM CST
Where
Cherokee County, 1.79 mi ENE of Sherman
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.260, -95.020

Several power poles were downed due to thunderstorm winds.

Thunderstorm Wind, Cherokee

When
September 15, 8:25 PM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
59 kt (68 mph) estimated gust
Property damage
$175,000
Reported by
Emergency Manager
Coordinates
37.170, -94.840

A portion of the Central Junior High School Gym roof was damaged by severe thunderstorm winds. This allowed rainfall to to enter the gym with nearly four inches of standing water accumulating on the gym floor.

Thunderstorm Wind, Crawford

When
September 15, 8:32 PM CST
Where
Crawford County, 0.88 mi NE of Frontenac
Measured
59 kt (68 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.460, -94.690

A storm spotter measured a winds gust using a hand held anemometer. No damage was reported in the grass and farm dominated location.

Thunderstorm Wind, Cherokee

When
September 15, 8:33 PM CST
Where
Cherokee County, 2.07 mi S of Crestline
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.140, -94.700

Severe thunderstorm winds were estimated by a storm spotter.

Thunderstorm Wind, Cherokee

When
September 15, 8:35 PM CST
Where
Cherokee County, 2.82 mi SSE of Neutral
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.060, -94.790

A 30 by 50 foot unfinished garage that was under construction was blown down by severe thunderstorm winds.

Flash Flood, Bourbon

When
September 16, 2:53 AM CST to 5:00 AM CST
Where
Bourbon County, 2.28 mi SSW of Harding to 1.66 mi SSE of Harding
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.968, -94.832

A section of Highway 7, one mile south of Highway 31, was closed due to flooding. Eighteen inches of flowing water was observed flowing over the road.

Flash Flood, Bourbon

When
September 16, 2:53 AM CST to 5:00 AM CST
Where
Bourbon County, 2.82 mi SW of Mapleton to 2.64 mi ESE of Xenia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.992, -94.917

A section of Highway 65 was closed where one foot of water was reported over the road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260192, 260722, 260183, 260184, 260188, 260189, 260185, 260723, 260724.